Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Bismarck, ND

July 17, 2004Dunn County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2004, 5:57 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 5:57 PM MDT (23:57 UTC)
Expired
Jul 17, 2004, 7:00 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Dunn County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 112 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 172357
SVRBIS
NDC025-057-180100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM MDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 700 PM MDT

* AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARSHALL...OR ABOUT 27 MILES NORTHEAST OF
  DICKINSON...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN DUNN COUNTY AT 610 PM MDT
  RURAL WESTERN MERCER COUNTY AT 610 PM MDT
  RURAL SOUTHWESTERN MERCER COUNTY AT 620 PM MDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4725 10213 4712 10236 4701 10235 4699 10176

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT JUL 17 2004

.SHORT TERM...
FORECAST PROBLEMS IN THE SHORT TERM CONCERN TEMPS AND SLIGHT CHANCES
OF THUNDERSTORMS. WILL UTILIZE AN ETA/AVN BLEND FOR THE GRIDDS WITH
A SLIGHT NOD TO THE ETA FOR DETAILS. THE ETA IS VERY CONSISTENT WITH
THE SPEED OF WK CDFNT TRYING TO MAKE ITS WAY ACROSS CWA ON SUNDAY
COMPARED TO FCST RUN 12 HOURS AGO. GFS IS SLOWER THAN ITS RUN 6
HOURS AGO AND TRENDING TOWARD ETA.

TONIGHT...CURRENT MSAS AND GOES SOUNDER LIS OF -3 TO -5 OVER
WESTERN NORTH DAKOTA. CU HAS DEVELOPED OVER WCNTRL TO FAR SOUTHWEST
NORTH DAKOTA IN AREA OF SURFACE CONVERGENCE. ACCORDING TO 19Z LAPS
SOUNDINGS OVER FAR WCNTRL CWA THERE IS STILL ABOUT 20J/KG CIN
HOLDING BACK FREE CONVECTION. WILL MONITOR AND MAY MENTION A SLIGHT
CHANCE THUNDERSTORMS TONIGHT. BESIDES SURFACE HEATING THIS EVENING
PROVIDING POSSIBLE ACTIVITY...ITS POSSIBLE THAT CONVECTION IN SRN
SASKATCHEWAN WILL MOVE INTO CWA LATER TONIGHT.

ON SUNDAY...GUIDANCE SIMILAR IN FORECASTING MID TO UPPER 90S ACROSS
CWA AND THIS IS CONSISTENT WITH GOING FORECAST. WITH STRONG RIDGING
MID LEVEL TEMPERATURES SHOULD INHIBIT CONVECTION OVER ALL BUT FAR
EASTERN CWA.

ON MONDAY...BOTH ETA/GFS SHOW A SHORTWAVE MAKING ITS WAY THROUGH
UPPER RIDGE. DIFFERENCES HERE WITH ETA/GFS ON TIMING/PLACEMENT
OF QPF. GFS IS ALSO QUITE A BIT COOLER AS A RESULT OF THE PRECIP AND
ADDED CLOUD COVER. FOR NOW FEEL A COMPROMISE ON TEMPS IS BEST BET
WITH BROADBRUSH CHANCE OF PRECIP AS WAS ALREADY IN THE FORECAST.

TUESDAY...UPPER RIDGE HAS NOW FLATTENED WITH MORE OF A ZONAL TO
SLIGHTLY SOUTHWEST FLOW. GFS IS MAINLY DRY ATTIM WITH ETA SHOWING
SCATTERED QPF ACROSS CWA. ETA SEEMS TO BE BETTER SOLUTION ATTIM AND
WILL KEEP A CHANCE OF THUNDERSTORMS ON TUESDAY.

.LONG TERM...
A WEAK SHORT WAVE WILL MOVE THROUGH THE UPPER LEVEL FLOW ON
WEDNESDAY...BRINGING A CHANCE OF TSTMS MAINLY TO THE SOUTHERN
PORTIONS OF THE STATE.  RIDGING ALOFT WILL DEVELOP SLOWLY BY
SATURDAY KEEPING TEMPERATURES SEASONABLE AND CHANCES OF TSTORMS SMALL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Jul 17, 4:07 AM MDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT SAT JUL 17 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181006-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
507 AM CDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP MARTIN

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.